Alabama, 2019Tornado and Flash Flood in Alabama, December 29 to 30, 2019
December 29 to 30, 2019 · NWS HUN · 7 events in 4 counties and zones
The first of two lines of thunderstorms arrived in northwest Alabama during the early afternoon hours producing a couple reports of wind damage. The second and more intense line of thunderstorms arrived during the early evening hours, and produced several reports of wind damage, one tornado in Limestone County, and flash flooding which killed one person.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $400
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of two lines of thunderstorms arrived in northwest Alabama during the early afternoon hours producing a couple reports of wind damage. The second and more intense line of thunderstorms arrived during the early evening hours, and produced several reports of wind damage, one tornado in Limestone County, and flash flooding which killed one person.
After 2-3 inches of rain in less than two hours, a flash flood occurred along Anderson creek in Lauderdale County, sweeping three cars off of two roads affected. One person was killed, while at least two others were rescued.
A storm survey determined that an EF-0 tornado occurred southwest of Athens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 29, 12:01 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 29, 12:01 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1201 PM CST Sun Dec 29 2019
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 1051 AM CST Sun Dec 29 2019
A North American scale water vapor view from above indicated a
mature upper low situated over the NE/IA border. The circulation
around this low was in part helping to draw a large fetch of
subtropical from the tropical east Pacific south of Mexico and 10N.
A somewhat diffluent SW-NE upper flow was also evident in the water
vapor channels. This system's surface low was over the MN/IA border
region, with a couple of fronts draped south of it. The first,
weaker one was extending southward across far western Tennessee to
near Vicksburg. A stronger front was pushing eastward from central
Iowa to NW Arkansas and far SE Oklahoma. Showers associated with this
system have affected much of the forecast area already. Light
rain/drizzle was moving from east of Birmingham to across NE Alabama.
Heavier showers were extending from near the MS River Delta to far
NE MS, and were inching eastward. The closest lightning was across
LA/AR.
The various shorter term guidance, including the CAMs were in
generally good agreement with big picture forecasting regarding the
approach of the front from the west, with better rain chances this
afternoon and evening. They varied in the details on storm strength
and timing. Some guidance was suggesting the activity over NE AL
should fade for a short time in the late morning and early afternoon.
This could result in an increase in heating, with higher
instabilities over our western/central areas --- which could lead to
strong and severe convection. The main threat looks to be damaging
wind gusts over 60 mph, but a short-term increase in shear and
instability could spawn a few tornadoes. Areas from far NW AL to the
I-65 corridor would be in the higher threat areas far as tornadoes.
Timing for this would be in the late afternoon to mid evening.
Another scenario which could occur would keep more clouds and light
showers in place, which would dampen instability and severe
potential. The clouds associated with the clouds moving in from the
west could do this.
Despite a "cooling" trend brought by more cloud cover, very warm late
December conditions prevailed across the greater Tennessee Valley. 10
AM temperatures ranged from the mid 60s to 70. The 70 degrees in
Muscle Shoals is only a degree from tying their record high of 70,
last set in 1936, 1984 & 1996. Huntsville is 2 degrees away from it's
record high of 69, last set in 1923 and 1996.
Adjustments for the rest of the day mainly were with timing and
chance changes regarding showers. Left most other parameters
unchanged.
.SHORT TERM...(Tonight through Tuesday)
Issued at 232 AM CST Sun Dec 29 2019
The cold front will move east of the area between midnight and 3 am
Monday, with westerly surface flow limiting the CAA behind the front.
The upper trough will lag a bit, with southwesterly flow persisting
through the day as well. Temps will be relatively mild, with highs
warming into the lower to mid 50s. Conditions will be slightly cooler
on Tuesday, as the axis of the broad upper trough finally moves
through the area and surface flow becomes a bit more northwesterly.
Temps will be near seasonal norms, as lows fall into the lower to mid
30s and highs warm into the upper 40s to lower 50s.
.LONG TERM...(Wednesday through Saturday)
Issued at 232 AM CST Sun Dec 29 2019
Our post-frontal airmass with zonal flow aloft will continue into
Wednesday with high temperatures in the low to mid 50s. Meanwhile, a
cutoff low over the Baja Peninsula will merge with a shortwave
digging southward from the Pacific Northwest overnight on Wednesday
and become an open wave trough. As a result, lee cyclogenesis will
develop a low over the Central Plains that will track toward the TN
Valley through the late week with a trailing southwestward cold
front.
Surface high pressure centered over the northern Gulf of Mexico
will advance eastward as the open mid- and upper-level trough tracks
eastward over the Southern Plains. Behind the surface high, surface
southerly flow will transport Gulf moisture northward and increase
warm air advection. Maximum temperatures will steadily rise into the
mid 50s Thursday and low 60s on Friday. Ahead of the advancing cold
front, expect showers to develop late on Thursday and periodically
continue through Friday night into Saturday morning.
The GFS and Canadian model guidance are suggesting a secondary
surface low may develop over the southern portion of the Gulf Coast
states, which could limit moisture transport and any potential
destabilization. Forecast total rainfall has slightly increased with
this system with expected totals between 2 and 3 inches. This system
is still several days out, and heavy rainfall potential is also
dependent on whether or not moisture will be cutoff by the
development of a secondary low south of our region, but the heavy
rainfall potential is worth monitoring as this evolves. Minor
flooding of area rivers, creeks, and low lying or poor drainage areas
is possible, especially considering high soil moisture content from
recent rainfall.
Despite slight discrepancies in when the 500 mb trough axis will
progress through the TN Valley, zonal flow aloft will continue
through next weekend. Consequently, mild temperatures will remain in
place both Saturday and Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1201 PM CST Sun Dec 29 2019
Mostly inclement flying weather continues into the late night. A
storm system over the Central Plains will bring a strong cold front
across the area tonight. Numerous to widespread showers and scattered
t-storms will precede this boundary. Some of the storms especially
from far NW AL to Huntsville could become strong to severe, with
damaging wind gusts over 50kt. A tornado or two cannot be ruled out
as well. Otherwise MVFR CIGs will at times be reduced to IFR and LIFR
in the heavier showers/storms, along with VIS reductions. Stronger
winds aloft will work down to the surface in the afternoon and
evening, producing southerly winds of 10-20kt and a few higher
gusts. Low-level wind shear is forecast above KHSV this evening,
with FL020 winds at 200 deg at 50kt. The passage of the front tonight
will end rain chances, as well as veer southerly winds to a westerly
direction in the late night and on early Monday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...73
LONG TERM...30
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 29, 9:31 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
931 AM CST Sun Dec 29 2019
ALZ001>010-016-TNZ076-096-097-300645-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
931 AM CST Sun Dec 29 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Thunderstorm coverage and intensity will slowly increase this morning,
and should peak in the late afternoon and early evening hours as a
cold front tracks eastward through the Tennessee Valley. A few strong
to severe thunderstorms will be possible, with the main threat
coming from damaging winds. Although confidence is low, a few
tornadoes are possible as well. Locally heavy rainfall amounts in
the 1 to 2 inch range may lead to rises on rivers and creeks. The
threat for storms will end from west to east during the mid to late
evening hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Another storm system will impact the region on Thursday and Friday,
bringing locally heavy rainfall and an additional threat for flooding
late next week.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.
Event by event
4 thunderstorm wind, 1 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Lauderdale
- When
- December 29, 1:26 PM CST
- Where
- Lauderdale County, 0.49 mi S of Rogersville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.823, -87.281
A tree was knocked down into the road at Grisham Drive at Lee Street in Rogersville.
Thunderstorm Wind, Lauderdale
- When
- December 29, 1:32 PM CST
- Where
- Lauderdale County, 2.73 mi N of Wheeler Lake South
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.789, -87.303
A tree was knocked down at the intersection of CR 91 and CR 605 in Rogersville.
Thunderstorm Wind, Franklin
- When
- December 29, 6:00 PM CST
- Where
- Franklin County, 1.14 mi W of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.522, -87.750
Trees and power lines were knocked down on Duncan Creek Road past the football stadium. Report obtained via scanner. Time estimated by radar.
Thunderstorm Wind, Franklin
- When
- December 29, 6:02 PM CST
- Where
- Franklin County, 0.3 mi NE of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.523, -87.727
Trees and power lines were knocked down near Mahan Avenue and Liberty Avenue. A tree was knocked down onto a home. Relayed via social media. Time estimated by radar.
Flash Flood, Lauderdale
- When
- December 29, 6:15 PM CST to December 30, 12:00 AM CST
- Where
- Lauderdale County, Anderson to 0.34 mi WNW of Anderson
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -87.270
Three vehicles were swept by flash flooding on Anderson Creek along CR 50 and CR 52. A 20 year old woman was killed in the vehicle. Two others including the victim's mother in the other vehicles were rescued. Time of occurrence from Times Daily news article.
Tornado, Limestone
- When
- December 29, 6:50 PM CST to 6:57 PM CST
- Where
- Limestone County, 2.36 mi N of Lawngate to 1.42 mi WSW of Athens
- Rating
- EF0
- Path length
- 5.07 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.754, -87.078
A tornado touched down approximately 0.3 miles west of the intersection of Zelner Road and Ripley Road in southern Limestone County. Upon touchdown the tornado produced tree damage. Tracking to the northeast, the tornado produced damage to a metal barn roof along Bell Road, snapped a tree at the base, and uplifted an attached roof of a porch on a small home. Farther to the northeast, the tornado produced mainly roof and window damage in a mobile home park along the west side of Blackburn Road. On Ham Road, more extensive damage was found to a mobile home, which was pushed back about six feet, detaching it from an awning and cement parking pad. This mobile home was anchored to concrete pads that were sitting on gravel, but the mobile home was left largely intact. The tornado continued to snap trees across Evans Road and Reid Road. As the tornado approached U.S. Highway 72, it produced significant damage to a metal-sided outbuilding, while producing mainly roof and siding damage to a couple of metal building systems on the south side of U.S. Highway 72. The tornado produced damage to a couple of metal signs at a gas station located along the north side of U.S. Highway 72 at the intersection of W. Washington Street. Along W. Washington Street, tree damage continued, with some trees uprooted, including a tree that fell on a vehicle. At the intersection of W. Glenn Valley Drive and W. Washington Road, a large tree branch fell, partly on a house. The tornado appeared to lift near this point, with some minor tree damage farther to the northeast in western portions of Athens.
Flood, Lawrence
- When
- December 29, 6:58 PM CST to December 30, 12:00 AM CST
- Where
- Lawrence County, 0.32 mi SSW of Town Creek to 0.3 mi SSW of Town Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.676, -87.403
Water in homes at Creek View Apartments in Town Creek. Residents were evacuated from the complex. Time is when report was relayed via EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, December 29, 20191 death · $28,000 · 11 events
- Tornadoes and Damaging Winds in Mississippi, December 29, 2019$318,000 · EF1 · 14 events
- Winter Weather in Vermont, December 29 to 30, 2019$160,000 · 16 events
- Winter Storm and Winter Weather in New York, December 29 to 30, 2019$175,000 · 9 events
- Winter Storm in Michigan, December 29 to 30, 2019$95,000 · 3 events
- Ice Storm and Winter Storm in New York, December 29 to 31, 201927 events
- Flooding and Damaging Wind in Kentucky, December 29 to 30, 2019$18,000 · 50 kt wind · 9 events
- Blizzard in South Dakota, December 29, 201914 events
- Blizzard in North Dakota, December 29 to 30, 201912 events
- High Surf in Hawaii, December 29 to 31, 201912 events
- Winter Storm in Maine, December 29 to 31, 201911 events
- Winter Storm in New Hampshire, December 29 to 31, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865580, 865581, 865578, 865579, 870174, 864677, 870171.